A newly published study is raising concerns that patients who take Actos or Avandia may face an increased risk of developing diabetic macular edema, an eye disorder that can result in vision loss. The study, published in the Archives of Internal Medicine, found that type 2 diabetics who use thiazolidinediones, a group of drugs that includes Actos and Avandia, had a two to three times higher risk of macular edema. The risk was higher if patients used insulin in combination with the drugs.
Macular edema involves swelling in the central part of the retina. The condition can result in blindness in one or both eyes. Several small studies and case reports have pointed to an association between Actos and Avandia and the eye disease, but the Archives of Internal Medicine study is the largest to ever investigate a possible connection, the New York Times stated.
For the study, researchers in the U.K. followed more than 100,000 people with type 2 diabetes included in the British Health Improvement Network database for a decade. None of the subjects suffered from diabetic macular edema at the start of the study. After one year, 1.3 percent of patients taking thiazolidinedione developed diabetic macular edema, compared with 0.2 percent of those not taking these drugs. The association was seen whether patients were taking Actos or Avandia, lead researcher Iskandar Idris, MD, of Sherwood Forest Hospitals Foundation Trust in Nottingham, England, and colleagues found.
Risk Remains Elevated For Up To 10 Years
The risk remained 2.3 times higher out to 10 years of follow-up after adjustment for use of other diabetes and cardiovascular drugs, glucose control, and other factors, the group reported.
While the findings don’t prove that Actors or Avandia cause macular edema, the study authors said the study highlights the importance of regular vision checks for diabetics.
“More aggressive management of risk factors for macular edema should be implemented in patients who take thiazolidinedione. In addition, routine screening for visual acuity should be performed during routine diabetes review, especially for patients who take thiazolidinediones,” Dr. Idris said.
The glitazone drugs work by activating peroxisome proliferator-activated receptors (PPAR-gamma), which are also found in the retinal vasculature and may contribute to fluid retention there.
Dr. Sonal Singh, an assistant professor of medicine at Johns Hopkins University School of Medicine, in Baltimore, and co-author of an accompanying journal editorial, said that “the major limitation of this study is the inability to completely separate out whether the effect of these drugs on macular edema is due to the drug or the underlying disease — diabetes.”
However, the study adds more weight to the concern that Avandia and Actos may cause fluid buildup behind the eyes, he said.
“Clinicians and patients need to balance the benefits of these drugs on lowering blood sugar against their risks,” Singh said. “Despite this uncertainty, patients with diabetes should seek prompt referral to an eye doctor if patients experience visual symptoms while taking Avandia or Actos.”